Texas, 2006

Damaging Wind in Texas, July 17, 2006

July 17, 2006 · NWS LCH · 1 event in 1 county or zone

A tree was blown down on Craigen Road. Numerous power lines were also downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A tree was blown down on Craigen Road. Numerous power lines were also downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 17, 2:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
355 PM CDT MON JUL 17 2006

.UPDATE...
UPDATED THE GRID AND INLAND ZONE FORECAST TO BUMP UP THE POPS TO
40% AND ADD SVR WORDING TO THE SE TX/S LA ZONES...WITH THE
GREATEST THREAT OF SVR WX SOUTH OF US HWY 190 NOW.

DML

&&

.PREV DISCUSSION... (ISSUED 313 PM CDT MON JUL 17 2006)

DISCUSSION...
HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE CENTRAL AND
SOUTHERN U.S. WILL MAINTAIN ITS INTENSITY THROUGH AT LEAST WED.
THIS COMBINED WITH OFFSHORE WATER TEMS IN THE UPPER 80S...IS
KEEPING NIGHTTIME LOW IN THE MID/UPPER 70S...AND DEWPOINTS IN THE
LOWER/MID 70S INLAND. THIS COUPLED WITH THE MID/UPPER 90S
EXPERIENCED THIS AFTERNOON AND EXPECTED AGAIN TOMORROW WARRANTED
THE ISSUANCE OF A HEAT ADVISORY THROUGH TUE EVENING.

ALSO BREAKING OUT IS SCT STRONG TSRA ACROSS CENTRAL AND SOUTHERN
LA THIS AFTERNOON...WITH A FEW OF THEM POSSIBLY REACHING SEVERE
LIMITS BEFORE THE AFTERNOON IS OVER. AFTERNOON SCT CONVECTION CAN
BE EXPECTED ONCE AGAIN TUE & WED.

BY THU...AN UPPER LEVEL LOW IS EXPECTED TO FORM AND MOVE EAST
ACROSS THE NORTHERN GULF AND PARK OVER C TX BY THE WEEKEND...PLACING
MOST OF THE AREA IN THE MOIST SOUTHERLY FLOW. FOR THIS...GOING
WITH AT LEAST 50% DURING THE DAYTIME FOR SAT-MON TIME FRAME.

DML

MARINE...
WEAK HIGH PRESSURE OVER THE REGION WILL RESULT IN LIGHT WINDS AND
SEAS THROUGH THURSDAY...PICKING UP A BIT BY THE WEEKEND AS THE
BERMUDA HIGH BEGINS TO RIDGE WEST ACROSS THE EASTERN GULF. AN
UPPER LEVEL LOW IS EXPECTED TO BRING AN INCREASED CHANCE OF
SHOWERS AN THUNDERSTORMS FOR FRIDAY INTO THE WEEKEND.

DML

AVIATION...
VCTS ALL SITES THIS AFTERNOON WITH TEMPO 1 1/2 SM TSRA BR EXPECTED
THIS AFTERNOON AT LCH...LFT FOR ONGOING CONVECTION ACROSS S LA.
THIS WILL END ABRUPTLY AFTER SUNSET...LEAVING VFR CONDITIONS
THROUGHOUT THE NIGHT.

DML/JR

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

&&
Hazardous weather outlook, Jul 17, 2:17 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
317 AM CDT MON JUL 17 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-180830-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
317 AM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
HOT TODAY WITH THE HEAT INDICES RANGING FROM 103 TO 107 BY THE
AFTERNOON HOURS. THE HEAT INDEX WILL REMAIN ABOVE THE CENTURY MARK
THROUGH 5 PM. A FEW THUNDERSTORMS THIS AFTERNOON WILL COOL OFF
SOME LOCATIONS WITH RAINFALL TOTALS EXPECTED TO BE LESS THAN TWO
INCHES IN HEAVIER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
IT LOOKS TO BE HOT THROUGH SUNDAY WITH A FEW AFTERNOON
THUNDERSTORMS POPPING UP DURING THE FORECAST PERIOD.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 1:44 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 PM CDT MON JUL 17 2006

LAZ041-172045-
CALCASIEU-
INCLUDING THE CITY OF...LAKE CHARLES
244 PM CDT MON JUL 17 2006

...STRONG THUNDERSTORMS MOVING ACROSS CALCASIEU PARISH...

AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS FROM JUST SOUTH OF DE QUINCY
TO MOSS BLUFF MOVING SOUTH AT 15 MPH. THESE THUNDERSTORMS WILL
REACH THE SULPHUR AND CENTRAL PORTIONS OF LAKE CHARLES BY 3
PM...AND THE CARLYSS TO LAKE CHARLES REGIONAL AIRPORT BY 315 PM.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS AROUND 35
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
RATES AROUND 1 TO 2 INCHES PER HOUR. THE HEAVY RAINFALL WILL
REDUCE VISIBILITIES ON ROADWAYS TO BELOW 1 MILE AND CAUSE HYDRO-PLANING.

RUA
Special weather statement, Jul 17, 3:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 PM CDT MON JUL 17 2006

LAZ030-031-172300-
BEAUREGARD-ALLEN-
INCLUDING THE CITIES OF...DERIDDER...OAKDALE
452 PM CDT MON JUL 17 2006

...STRONG THUNDERSTORMS MOVING ALONG THE ALLEN AND BEAUREGARD
PARISH BORDER...

AT 448 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE A
STRONG THUNDERSTORM BETWEEN DRY CREEK AND MITTIE MOVING SOUTHWEST
AT 15 MPH. THIS THUNDERSTORM WILL MOVE TO THE LONGVILLE AND REEVES
AREAS BY 530 PM.

WIND GUSTS TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL
ACCOMPANY THIS THUNDERSTORM.

RUA

The radar

The Houston radar (KHGX), 86 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 17, 5:00 PM CST
Where
Jefferson County, Hamshire
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
29.850, -94.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520125.